High Wind, Hartley
- When
- March 22, 2:39 PM CST to 3:18 PM CST
- Where
- Hartley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
The combined Oklahoma and Texas Panhandles came under some breezy and gusty southwest winds the late morning through the late afternoon hours. Sustained winds were around 35 to 40 mph with gusts as high as 50 to 55 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The combined Oklahoma and Texas Panhandles came under some breezy and gusty southwest winds the late morning through the late afternoon hours. Sustained winds were around 35 to 40 mph with gusts as high as 50 to 55 mph. However, a couple of of gusts between 58 and 62 mph were measured in the combined Panhandles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 22, 12:38 PM CST, 2 hours 1 minute earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
138 PM CDT Wed Mar 22 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM ...
(This evening through Thursday night)
Issued at 134 PM CDT Wed Mar 22 2023
Morning visible satellite showed clear skies in the western Oklahoma
Panhandle and the northwest Texas Panhandle, and dense cirrus
covering the rest of the area.
The main concerns for today are wind in the northwest and fire
weather potential for the entire area. A jet streak is moving over
the Colorado Rockies this afternoon, intensifying lee cyclogenesis
in eastern Colorado. 700mb winds will also strengthen, especially in
the northwest. Forecast soundings are showing that the entire area
should be able to mix into the 700mb to 600mb layer, so tapping into
the 700mb winds shouldn't be an issue. Furthermore, Guidance didn't
handle the clouds well in the northwest this morning, showing clouds
when there weren't any. Latest RAP and HRRR are showing the
northwest could even mix into the 600mb to 550mb layer. This could
be a bit overdone, nevertheless deep mixing provides increased
concern for a higher wind scenario, with gusts up to or exceeding 60
mph for a 3 to 4 hour window in the afternoon. The stronger daytime
heating scenario would also lower RH values, increasing fire weather
concerns. Elsewhere in the Panhandles, the thick clouds should keep
the winds and fire weather concerns down but non-negligible.
A very weak Pacific front, that only provides about 5 deg C H85
cooling, will move through the area from the west this evening, and
a cold front will move through a part of the northeastern Panhandles
tomorrow morning before stalling out. The area should be in the
right entrance region of the jet streak which will support weak low
development in the vicinity in the afternoon. As the low moves east
tomorrow evening, a stalled backdoor front in the northeast
Panhandles will eventually be overcome by stronger front from the
west that will push everything east. There will be a chance for
showers primarily in the east near the backdoor front as S/WV passes
through the area. Currently 40-50% probabilities for rain are shown
in the east.
Vanden Bosch/Gittinger
&&
.LONG TERM ...
(Friday through next Tuesday)
Issued at 134 PM CDT Wed Mar 22 2023
Relatively uneventful weather - with a couple potential exceptions -
and temperatures at least a bit below average for late March look to
dominate the long term.
Friday into Saturday, broad longwave trough slowly advances eastward
over the Panhandles. A cold front, the first in a series of many,
may sneak into the CWA Friday. A bit of low level moisture may pool
behind this front, perhaps leading to a bit of light rain as the
upper trough advances. That said, general trend in guidance has been
for dry southwesterly flow at 850mb to keep favorable moisture out
of all but our far north and northeast. Have therefore trended PoPs
downward Friday and Friday night. By Saturday, lack of moisture at
700/850mb should lead to no chance for precipitation.
For the remainder of the forecast, persistent west-southwesterly
flow aloft should lead to generally little precipitation given
700/850mb winds will be oriented off the higher terrain and tracing
back to the Mojave Desert virtually the entire time. Multiple
disturbances ejecting over the central and northern Plains should
lead to multiple weak cold fronts entering the forecast area, with
the aforementioned issues with moisture precluding including more
than a slight chance for precipitation. A model run of note is the
current operational GFS which brings enough precip for more than a
trace of snow to the northern Panhandles. Based on ensemble output
and other operational guidance, have elected to leave this out
entirely for now. But, given overall pattern, will have to continue
to monitor this period and really the entire long term forecast
as one cannot totally rule out a similar wave impacting the
northern Panhandles at some point.
Ferguson
&&
.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Wed Mar 22 2023
VFR conditions are expected through this period. Have only
included blowing dust in the KDHT TAF as that's where confidence is
highest, but it will also be possible at KAMA and KDHT. Winds will
gradually weaken after 8 PM.
Vanden Bosch/Gittinger
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 45 72 37 62 / 0 10 30 10
Beaver OK 44 66 34 54 / 0 10 50 40
Boise City OK 40 63 32 55 / 0 10 20 20
Borger TX 46 74 37 62 / 0 10 30 20
Boys Ranch TX 43 69 35 62 / 0 10 20 10
Canyon TX 44 73 37 63 / 0 10 20 10
Clarendon TX 49 76 42 65 / 0 10 30 10
Dalhart TX 41 65 32 58 / 0 10 20 20
Guymon OK 42 66 33 55 / 0 10 40 30
Hereford TX 42 73 35 63 / 0 10 20 0
Lipscomb TX 46 71 36 59 / 0 10 40 30
Pampa TX 47 73 38 61 / 0 10 40 20
Shamrock TX 50 76 42 65 / 0 10 40 20
Wellington TX 50 78 44 67 / 0 10 40 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CDT this evening for TXZ001>020-317.
High Wind Warning until 8 PM CDT this evening for TXZ001-006.
Wind Advisory until 8 PM CDT this evening for TXZ002-003-007-011.
OK...Red Flag Warning until 8 PM CDT this evening for OKZ001>003.
High Wind Warning until 8 PM CDT this evening for OKZ001.
Wind Advisory until 8 PM CDT this evening for OKZ002.
&&
SHORT TERM...52
LONG TERM....77
AVIATION...52Hazardous Weather Outlook National Weather Service Amarillo TX 139 PM CDT Wed Mar 22 2023 OKZ001>003-TXZ001>020-317-230900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 139 PM CDT Wed Mar 22 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Critical fire weather conditions is expected across the entirety of the Oklahoma and Texas Panhandles through this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for critical fire weather conditions today.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085025.